MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; CANNULA SEAL

INTUITIVE SURGICAL, INC NONE; CANNULA SEAL
Model Number 470361-08
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received all four cannula seals used during the procedure and completed the device evaluation.Failure analysis did not confirm/replicate the reported complaint.Upon visual inspection, no external physical damage was found on any of the cannula seals.The duckbill and septum of the seal were intact.The customer returned an irregular shaped white and blue fragment with the seal, approximately 0.17" x 0.05".Initial inspection did not find this fragment to be part of the seal that could have been broken or scraped off.A follow-up mdr will be submitted if additional information is received.A review of the site's complaint history does not reveal any additional complaints involving this product and/or this event.No image or video clip were provided for review.This complaint is considered a reportable event due to the following conclusion: it was alleged that the cannula seal broke and a fragment fell inside the patient during a da vinci assisted procedure.The fragment was retrieved during the same procedure.At this time it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, the customer found a plastic piece inside the patient.The piece was retrieved during the same procedure.The surgeon believed the piece came from one of the cannula seals (there were four cannula seals in use during the procedure).The procedure was completed with no injury to the patient.Intuitive surgical, inc.(isi) followed up with the initial reporter (nurse) and obtained additional information: the broken piece was retrieved using a grasper.The fragment was retrieved, and it was visually confirmed.The cannula seal was inspected prior to use and no damage was noted.The cannula seal was in use for 45 minutes prior to the reported issue.The broken fragment was noted when the surgeon was grasping the tissue.The surgeon did not notice any issues with the functionality of the cannula seal and did not encounter any collision during the surgical procedure.
 
Additional Manufacturer Narrative
Advanced failure analysis engineering completed the additional evaluation on the returned fragments.Engineering compared the returned pieces of the white and blue materials with conmed airseal (not an isi product) and isi cannula seal.The returned pieces were not a match with both conmed airseal and isi cannula seal.Fourier transform infrared spectroscopy (ftir) was used to analyze the different materials.The fragment's blue material matched to natural rubber (similarity score 875/1000) and the fragment's white material also returned a match to natural rubber (similarity score 878/1000).Both the conmed seal and intuitive seal's white materials had a strong match to polycarbonate (similarity score 973/1000).The conmed seal's blue material matched with ethylene/propylene copolymer (similarity score 817/1000), and the isi cannula seal matched with the internal database entry for the single site blue seal material (similarity score 848/1000) and a lower match to silicone resin.From the visual inspection and ftir results, fragment does not appear to have originated from the conmed airseal or isi cannula seal.The source of returned fragment cannot be identified.

Brand Name
NONE
Common Device Name
CANNULA SEAL
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13834468
Report Number2955842-2022-10692
Device Sequence Number16371455
Product Code GCJ
UDI-Device Identifier10886874112547
UDI-Public(01)10886874112547(10)N/A
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133845
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470361-08
Device Catalogue Number470361
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/18/2022
Supplement Date Received by Manufacturer03/22/2022
Initial Report FDA Received Date03/20/2022
Supplement Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/17/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexFemale
Patient Weight57 KG
Patient EthnicityNon Hispanic
Patient RaceWhite